Alert archive / Hawaii / Wind Advisories in 2008

Wind Advisory 18, NWS Honolulu, HI

August 24, 2008Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Aug 24, 2008, 10:21 PM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 29 hr.

The area

The counties it named.

The facts

Issued
Aug 24, 2008, 10:21 PM HST (08:21 UTC)
Expired
Aug 26, 2008, 3:00 AM HST
In force
29 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 8.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2008-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2008-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 250821
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1021 PM HST SUN AUG 24 2008

...WIND ADVISORY FOR HALEAKALA...MAUNA KEA AND MAUNA LOA...

.WINDS ARE EXPECTED TO REMAIN ABOVE ADVISORY LEVELS THROUGH
MONDAY NIGHT.

HIZ022-028-252130-
/O.NEW.PHFO.WI.Y.0018.080825T0821Z-080826T1600Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
1021 PM HST SUN AUG 24 2008

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST TUESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST TUESDAY. 

EXPECT WINDS OF 30 TO 40 MPH WITH HIGHER GUSTS.

A WIND ADVISORY FOR THE SUMMITS MEANS THAT WINDS EXCEEDING 30 MPH
ARE EXPECTED...WITH HIGHER GUSTS. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$
3 follow-up statements
000 
WWHW70 PHFO 252020
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1020 AM HST MON AUG 25 2008

...WIND ADVISORY FOR HALEAKALA...MAUNA KEA AND MAUNA LOA...

WINDS ARE EXPECTED TO REMAIN ABOVE ADVISORY LEVELS TODAY AND
TONIGHT. HIGH PRESSURE TO THE NORTHEAST OF THE STATE IN
COMBINATION WITH AN UPPER TROUGH PASSING BY JUST TO THE SOUTH ARE
THE REASON FOR THE STRONG WINDS.

HIZ022-028-260930-
/O.CON.PHFO.WI.Y.0018.000000T0000Z-080826T1600Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
1020 AM HST MON AUG 25 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY...

EXPECT EASTERLY WINDS OF 30 TO 40 MPH WITH HIGHER GUSTS TODAY.
WINDS WILL SHIFT TO NORTHEASTERLY TONIGHT AND BEGIN DECREASING.

A WIND ADVISORY FOR THE SUMMITS MEANS THAT WINDS EXCEEDING 30 MPH
ARE EXPECTED...WITH HIGHER GUSTS. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$
000 
WWHW70 PHFO 260651
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
851 PM HST MON AUG 25 2008

...WIND ADVISORY FOR HALEAKALA...MAUNA KEA AND MAUNA LOA...


HIGH PRESSURE TO THE NORTHEAST OF THE STATE IN COMBINATION WITH 
A TROUGH ALOFT PASSING JUST TO THE SOUTH WILL KEEP WINDS ABOVE THE
ADVISORY LEVEL TONIGHT.

HIZ022-028-261600-
/O.CON.PHFO.WI.Y.0018.000000T0000Z-080826T1600Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
851 PM HST MON AUG 25 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY. 

A WIND ADVISORY FOR THE SUMMITS MEANS THAT WINDS EXCEEDING 30 MPH
ARE EXPECTED...WITH HIGHER GUSTS. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$
000 
WWHW70 PHFO 261300
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
300 AM HST TUE AUG 26 2008

...SUMMIT WINDS HAVE TAPERED OFF...

.THE PRESSURE GRADIENT ACROSS THE SUMMITS HAS DIMINISHED AS THE
MID-LEVEL RIDGE TO THE NORTH HAS FLATTENED OUT SOMEWHAT...ALLOWING
WINDS AT HIGHER ELEVATIONS TO SLOW DOWN.

HIZ022-028-261400-
/O.CAN.PHFO.WI.Y.0018.000000T0000Z-080826T1600Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
300 AM HST TUE AUG 26 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS ACROSS THE STATE SUMMITS ARE NOT EXPECTED TO EXCEED 30 MILES
AN HOUR TODAY.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Aug 24, 8:30 PM HST, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 24, 8:30 PM HST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST SUN AUG 24 2008

.SYNOPSIS...
A RIDGE OF HIGH PRESSURE NORTH OF THE ISLANDS WILL MAINTAIN TRADE
WINDS ACROSS THE STATE THROUGH THE WEEK. THE CLOUDS AND SHOWERS
CARRIED BY THE WIND WILL FAVOR WINDWARD AND MAUKA AREAS...EVEN
REACHING THE LEE SECTIONS OF THE SMALLER ISLANDS AT TIMES.

&&

.DISCUSSION...
WIND REPORTS FROM HALEAKALA HAVE STEADILY INCREASED OVER THE LAST
SEVERAL HOURS...AND ARE NOW FLIRTING WITH THE 30 MPH ADVISORY
CRITERIA. BOTH GFS AND NAM SHOW THE WINDS PEAKING ON HALEAKALA
THROUGH THE NEXT COUPLE OF HOURS...WITH A SIMILAR PEAK ON THE BIG
ISLAND SUMMITS TOMORROW AFTERNOON/EVENING. HAVE INCREASED THE WIND
SPEEDS ATOP THE MOUNTAINS THROUGH TOMORROW NIGHT...BUT HAVE KEPT
THINGS JUST BELOW ADVISORY LEVEL FOR NOW AS THE WINDS APPEAR TO HAVE
LEVELED OFF A BIT AT HALEAKALA. MAUNA KEA SITES STILL REPORTING
WINDS BELOW ADVISORY LEVEL. WILL CONTINUE TO MONITOR AND IF THE
TREND GOES UP AGAIN WILL NEED TO POST AN ADVISORY.

A SHOWERY CLOUD BAND IS JUST NORTHEAST OF THE COASTAL WATERS AT 8
PM...AND WILL LIKELY MOVE OVER THE SMALLER ISLANDS BY MIDNIGHT...THE
SOUTHERN EDGE OF THE BAND IS ALREADY MOVING ONSHORE OF THE BIG
ISLAND THIS EVENING. HAVE MODIFIED POPS AND ASSOCIATED GRIDS TO
BETTER DEPICT THIS FEATURE THROUGH MONDAY MORNING.

&&

.MARINE...
IN ANTICIPATION OF THE INCREASE IN TRADES OVERNIGHT...A SMALL CRAFT
ADVISORY HAS BEEN POSTED FOR SELECTED COASTAL WATERS AND CHANNEL
WATERS EAST OF MOLOKAI FOR MONDAY AND TUESDAY.

NO SIGNIFICANT SWELL IS EXPECTED.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY FROM 4 AM MONDAY TO UNTIL 6 PM HST TUESDAY
FOR PAILOLO CHANNEL-MAALAEA BAY-ALENUIHAHA CHANNEL-BIG ISLAND
LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS.

&&

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 3:16 PM HSTSmall Craft AdvisoryHFO48 hr

Nearby

Wind Advisories in Hawaii, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.